Hail, Mower
- When
- July 16, 11:26 PM CST
- Where
- Mower County, 1.47 mi NNW of Austin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.690, -92.940
Thunderstorms moved into southeast Minnesota late in the evening of July 16th. These storms had developed earlier in the evening over southern Minnesota ahead of cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms moved into southeast Minnesota late in the evening of July 16th. These storms had developed earlier in the evening over southern Minnesota ahead of cold front. The storms were strong enough to blow down some trees near Austin (Mower County) and dropped penny sized hail in Sargeant (Mower County) and northeast of Austin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 10:59 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1159 PM CDT SAT JUL 16 2016 .SHORT TERM...(This evening through Sunday night) Issued at 340 PM CDT Sat Jul 16 2016 Currently as of 20Z...Water vapor loop and RAP 500mb height analysis showed an Upper Low over northwest MT, ridging from New Mexico into MN, and troughing over the Great Lakes. A shortwave trough, partially convectively enhanced, was evident from central ND into SD. 20-30 kt southerly 925-850mb winds from Profiler and Radar VWP data across the Plains has been advecting moisture northward into this trough. This moisture is reflective nicely in surface dewpoints with 71F at Lincoln NE and 64F at Bismarck. The moisture combined with temperatures out there in the mid 70s to mid 80s has resulted in up to 2000 J/kg of MLCAPE, supporting the storms going on with the shortwave trough. Closer to home, we had a period of more enhanced cumulus between 16-19Z, but this has since waned with mid level heights rising and mixing into drier air aloft seen on the 12z MPX sounding. Surface dewpoints have even mixed down a little into the mid to upper 50s. A quiet evening is in store with plentiful CIN in place and the low level moisture transport zone over the plains holding off to the west. After midnight, showers and storms remain likely, but the strength of that convection remains problematic. As mentioned in the 1125 am update, there remains a strong signal for convection to continue developing over southeast North Dakota and northeast South Dakota this afternoon/evening. This would be on the nose of very strong 310K isentropic lift and moisture transport. This convection should eventually grow upscale with most deterministic and convective allowing models suggesting a bow echo, but when is unknown and plays a big part if any severe weather can reach us. If it grows upscale early, Corfidi vectors point to a track through FSD/southwest MN and through western IA, similar to the 16.12Z GFS and 16.00Z NSSL WRF. That effectively would just bring showers and maybe some thunderstorms across the area overnight on the northeast side of the main convection. Now, if the main convection waits to upscale, this allows capping to build through western IA and southwest MN, allowing the convection to come into the forecast area. This is similar to current and past ESRL HRRR runs, 16.12Z NSSL WRF and many 16.00Z NCAR ensembles. Even with this scenario, diminishing CAPE overnight seems to play a role in these aforementioned models to keep wind gusts for the most part sub severe, though can't rule out a severe gust in our western area. This matches up well with SPC's day 1 outlook. 1-4 am across southeast MN and northeast IA would be the most likely time for a couple damaging wind gusts. It does appear no matter what scenario pans out, all convection ends up being progressive to prevent any hydro concerns. This is also under the assumption another convective complex that is progged to come out of western SD will catch up with the bow, as progged by the HRRR/ESRL HRRR and NSSL WRF. On Sunday afternoon and evening, there continues to be quite a few questions on how much convective redevelopment will take place ahead of the cold front. These include: 1) will the air mass recover? 2) will the subsidence in the wake of the morning convection inhibit convection from developing in the afternoon/ evening? 3) where will the surface warm front be located? 4) will the lack of a cap keep enough scattered convection going that the the CAPE has a hard time building, and 5) will there be enough convergence along the cold front? However if convection is able to get going, there will be sufficient 0-3 km and 0-6 km shear for the the storms to become severe. The main severe weather threats would be large hail and damaging winds. .LONG TERM...(Monday through Saturday) Issued at 340 PM CDT Sat Jul 16 2016 From Tuesday into Tuesday night, we will have to watch to see if any short waves will be rounding the strong upper level high to our southwest. Instability will likely be in the excess of 5,000 J/kg in this ridge. If a system has any shear associated, there could be some progressive mesoscale convective complex. The GFS does hint at a possibility during the afternoon and evening. Meanwhile the other models are not showing this. For Thursday afternoon, there continues to be a consensus that the 925 mb temperatures will range from 28 to 30C. Due to the consistency of these temperatures raised the model blended temperature by 5F into the lower and mid-90s. The 925 mb temperatures then vary quite a bit for Friday. This is due to the GFS having a cold front moving through the area on Thursday night and the ECMWF not having it move through until Friday. As a result, the 925 mb temperatures range from 22 to 24C in the GFS and and from 24 to 28C in the ECMWF. Since the ECMWF usually does better in these time scales, decided to lean the forecast toward it. With this in mind, stayed close to the model consensus north of Interstate 94 and raised the model consensus high temperatures by about 5F across the remainder of the area. Like yesterday there continues to be some concern with the dew points from Thursday into Friday. Both the GFS and ECMWF continue to have dew points in the lower and mid-70s. This results in heat indices of 100 to 110 range for Thursday and from 95 to 110 on Friday. However soundings suggest that these dew points may be actually too high. The dew point mix down tool suggests that as dry air mixes to the surface that dew points may fall into the mid to upper 60s. This would lower the heat indices to around 100F for Thursday and 90 to 100 for Friday. This would be a Heat Advisory instead of an Excessive Heat Warning. By the way for those curious on how common it is to have heat indices of 100 degrees or greater, it has happened just 49 hours on July 21st and 42 hours on July 22nd in La Crosse. These heat index climatologies date back to 1933. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1159 PM CDT Sat Jul 16 2016 The line of showers and storms continues to advance east/southeast into the area. Expecting the storms to impact the KRST through about 09Z and then some lingering showers possible into early Sunday morning. The storms should move into KLSE about 07Z and the persist 10Z or so with the threat for lingering showers for a while as well. MVFR conditions still possible overnight as the storms come in and cannot totally rule out IFR at KRST for a short period. How long the showers persist will depend on whether the trailing east/west band sinks south or continues to move east. The 17.03Z HRRR keeps the trailing showers over the area into early Sunday morning while the 17.02Z CR-HRRR would sink them more to the south and end them sooner. Once the showers move out Sunday morning, expect conditions to improve to VFR and stay that way the rest of the day. Additional convection expected to reform Sunday afternoon but most of the hi-res meso scale models suggest this will be east and south of both airports. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...AJ/BOYNE LONG TERM...BOYNE AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT SAT JUL 16 2016 IAZ010-011-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044- 053>055-061-171300- WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-WINONA-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 320 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AFTER 1 AM. THE MAIN HAZARDS FROM THESE STORMS INCLUDE STRONG GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH BRIEF HEAVY RAIN AND LIGHTNING THE MAIN CONCERN. ADDITIONAL STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. A FEW OF THESE COULD PRODUCE DAMAGING WINDS AND LARGE HAIL...MAINLY ACROSS PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO FRIDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN WHETHER THERE WILL BE ANY SEVERE RISK WITH THESE STORMS. HEAT INDEX VALUES OF 100 T0 110 ARE POSSIBLE THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY MORNING... THOUGH ANY WIND OR HEAVY RAIN REPORTS WOULD BE GREATLY APPRECIATED. A FEW SPOTTER GROUPS MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008-009-018-019-MNZ086-087-094-095-171300- MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- 320 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AFTER 1 AM. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS. OTHERWISE THE MAIN HAZARDS FROM THESE STORMS INCLUDE STRONG GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH BRIEF HEAVY RAIN AND LIGHTNING THE MAIN CONCERN. ADDITIONAL STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. A FEW OF THESE COULD PRODUCE DAMAGING WINDS AND LARGE HAIL...MAINLY ACROSS NORTHEAST IOWA. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO FRIDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN WHETHER THERE WILL BE ANY SEVERE RISK WITH THESE STORMS. HEAT INDEX VALUES OF 100 T0 110 ARE POSSIBLE THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY MORNING DUE TO THE TIME OF DAY AND ISOLATED NATURE OF THE SEVERE POTENTIAL. HOWEVER...ANY WIND OR HEAVY RAIN REPORTS WOULD BE GREATLY APPRECIATED. A FEW SPOTTER GROUPS MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 PM CDT SAT JUL 16 2016
MNZ079-086-087-094-095-170600-
DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-
1127 PM CDT SAT JUL 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOWER...WESTERN
FILLMORE...WESTERN WABASHA...DODGE AND OLMSTED COUNTIES...
AT 1124 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LONSDALE TO NEAR OWATONNA TO NEAR
NEW RICHLAND. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...DODGE CENTER...STEWARTVILLE...SPRING VALLEY...
GRAND MEADOW...LE ROY AND MAZEPPA.
PEOPLE ATTENDING THE DODGE COUNTY FAIR SHOULD SEEK SAFE SHELTER
IMMEDIATELY!
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4420 9304 4419 9255 4437 9254 4437 9243
4445 9243 4446 9228 4445 9224 4350 9207
4351 9305
TIME...MOT...LOC 0424Z 281DEG 28KT 4439 9341 4410 9332 4391 9344
DTJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT SUN JUL 17 2016
IAZ008-MNZ086-087-094-170530-
MITCHELL-DODGE-MOWER-OLMSTED-
1200 AM CDT SUN JUL 17 2016
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
MITCHELL...MOWER...SOUTHERN DODGE AND SOUTHWESTERN OLMSTED
COUNTIES...
AT 1200 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF BLOOMING PRAIRIE TO NEAR
ALBERT LEA. MOVEMENT WAS EAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STRONG TO SEVERE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...RAMSEY...STEWARTVILLE...HAYFIELD...GRAND MEADOW...ADAMS...
BROWNSDALE...LYLE...ROSE CREEK...HIGH FOREST...LANSING...RACINE...
MAYVILLE...DEXTER...MAPLEVIEW...WALTHAM...ELKTON...SARGEANT...
TAOPI AND I 90 EXIT 175.
THESE STRONG TO SEVERE THUNDERSTORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4391 9304 4384 9246 4345 9258 4347 9303
4350 9303 4350 9305
TIME...MOT...LOC 0500Z 281DEG 29KT 4389 9317 4362 9342
WETENKAMPThe Minneapolis radar (KMPX), 138 km away, was scanning. The volume nearest the first event began at 05:26 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were blown down on the southwest side of Austin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646587, 646588, 646586.